…And There Will Be Downs

Song of the Post: “Somewhere A Clock is Ticking” by Snow Patrol

Since this is completely a different subject then my post on Thursday, I figured I would break it off into another post.

I guess the second downer this week came on Monday morning. I had a checkup with the NP at my doctors office about my Tysabri treatments.  For those of you who know little about Tysabri the major (and most discussed) possible side effect of the treatment is getting a brain infection usually referred to as PML. There is no cure for this brain infection and it has caused deaths in about 20% of those who got PML while on Tysabri. During the appointment she did inform me that the number of people who are on Tysabri and have gotten this brain infection has increased which means my chances of getting PML after a year or two of exposure has increased as well.

Well, before we get to ahead of ourselves let’s go back a little further to October 2010. On Sunday, October 17th I finished my first marathon. Approximately a week and half later I had my third relapse in a year. I had been taking Copaxone for about 13 months at that point so obviously my doctor was not happy to see my MRI’s or to hear about another relapse when I had a checkup with him at the beginning of November. He informed me at that point that he was going to take me off of Copaxone as it appeared I was one of the unlucky few that it did not work for. Since my MS was still progressing too much he wanted to put me on either Tysabri or the brand new drug Gilenya. It was obvious by the way he and the NP talked that they wanted me to go on Tysabri and not Gilenya but the big side effect of possibly dying does make one take a pause. I first took the rest of the day off. I was suppose to go into work after my morning appointment but figured the almost non-stop crying and just staring off into space would not help me or others be productive at work.

I went over my options for the next few weeks and of course when I made a decision to go on Tysabri I found out that I had the JC virus which increases your chance of getting PML. They recently came out with a blood test to help determine if you have the JC virus and I came up positive. Of course that pushed off my final decision another week but I still ended up deciding to take Tysabri as Gilenya had only been on the market for about a month. It was not an easy decision for me to make, eventually all I could go with is that Tysabri has been around longer and even though it can cause PML they knew a lot more about it. There isn’t many surprises with Tysabri and who knows if Gilenya could be as deadly or have other complications after few years of exposure. The test trials only lasted two years.

In about two weeks I will be going to the infusion clinic for my 7th infusion of Tysabri. Yeah, it is nice not having to give myself a painful shot once a day but driving a hour one way every four weeks and having to sit still for two hours and missing a half day of work isn’t the greatest feeling either. When I made the decision to go on Tysabri in December I agreed to only go on it for a year. The past few months I had started to waiver on that as I was not sure I would want to go on Gilenya. Now after Monday’s appointment I feel I’m back between a rock and a hard place. I am definitely leaning back towards not wanting to stay on Tysabri for more than a year after hearing the new statistics for people getting PML while on Tysabri. However, on the plus side I have heard I may have some more options when I hit my year anniversary with Tysabri as there are many new drugs up for FDA approval. I plan on doing everything I can to stop or at least decrease the progression of my MS but how far do you take it before the risk outweighs the reward?

Advertisements

6 thoughts on “…And There Will Be Downs

  1. I find the “what do I do” part of having MS the most difficult. There are so many unknows. I think that by staying fit you have likely already slowed the progress of your MS. I wonder though how the high intensity training and races impact you. This is something I have been trying to figure out for the past year. The better I get at a sport, the better I want to be, and that means putting more strain on my body, and by that I don’t mean regular exercise strain, I mean intense strain that many without MS can’t manage. Fruit for thought.

    I hope you are able to come to a decision you are comfortable with.

    Stay healthy.

    susan@msathlete.org

  2. I have noticed the extra “burdens” or “stresses” that come with being an athlete with MS a lot more this summer. Making sure I have enough water on runs or that it is cold enough is always a big issue. Back in June I didn’t pay attention enough to my water intake during a long run and caused myself to get minor heat exhaustion (the temperature was only in the high 70s). The extra strains we face physically and mentally does make me feel a little more “high maintenance” then other runners or athletes some times. However the feeling of success after a long workout or being able to hang with some of the “normal” runners makes it worth it…at least for now.

    Lisa (aka MS Runner)

  3. Question on Gilenya —

    I am so glad to have found this site. My story: I was DXd with MS about 18 months ago. Other than initial optic neuritis, I have had no flare-ups and have had no loss of function. As a result I have, so far, elected not to go on a DMD, despite my doctor’s recommendation.

    I’m a runner, too. Not as good as you, but I do love it and get a lot out of it.

    Here’s my question:

    I’ve thought about Gilenya — as in “it’s only a pill” — but my hesitation is side effects and the thought that it might result in me not being to run any more. I know that being able to think like that is a luxury, but that’s my situation…

    So, can you — or anyone else — share any inisights you have on Gilenya, especially as related to physical activity? It appears you didn’t go on it. Could you share why?

    Thanks to any/all who can help me learn a bit more.

    • When my doctor initially told me last November that Copaxone wasn’t doing enough to treat my MS and that he wanted me to go on Tysabri or Gilenya I was very tempted to go on Gilenya. Especially when I found out I have the JC virus (this virus increases your chances of getting PML on Tysabri). The main reason why I chose Tysabri last December was because Gilenya had only been on the market for a month or two and I was scared on it being such a new drug and that the people in the trials had only been on it for a year or two. I decided to go on Tysabri but for only a year and then I would change treatments. Next week I will have my 12th Tysabri influsion and I plan for it to be my last as I just don’t want to take the risk of getting PML. I plan to start on Gilenya sometime in 2012 so I don’t know much about it effecting people being active but I will repost your question and maybe someone else may have some experience. From the comments and feedback I have seen about Gilenya it appears people mainly complain of headaches at the begining but do better as they are on it longer.

      Thanks for the comment and question!

    • Oh, forgot to add if you have any more questions let me know. It can definitely be a hard decision that really only you can make. (Which is nice and kind of sucks too.)

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s